Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 105, NWS Duluth, MN

December 5, 2021

NWS Duluth, MN issued this small craft advisory at Dec 5, 2021, 7:11 PM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2021, 7:11 PM CST (01:11 UTC)
Expired
Dec 5, 2021, 10:00 PM CST
In force
3 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 5:42 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 5, 5:42 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
542 PM CST Sun Dec 5 2021

.DISCUSSION...(This evening through Saturday)
Issued at 434 PM CST Sun Dec 5 2021

Summary: A winter system continues to pivot across the Northland
this evening bringing widespread snowfall. As the low passes across
the region winds will switch to out of the northwest and become very
strong with gusts upwards of 45 mph at times. Blowing snow will be a
concern. Additionally, temperatures will plummet with the departing
low and early morning wind chills across our western counties may
drop to -25F.

Our first large winter storm continues to churn across the region
this evening. The surface low pressure is centered over west central
MN. Radar also depicts a band of heavy snow traversing St. Louis
County and along the the North Shore. Winds continue to remain
strong as the surface low continues to deepen as it slides east.
Snowfall has exponentially ramped up along the North Shore as the
lake effect component combines with a very deep DGZ. Webcams show
difficult travel conditions along HWY 61 and the rest of the
Arrowhead with the roads being completely covered in snow.

We have had a few issues pop up with this particular storm system.
Water vapor reveals a dry slot aloft that is causing freezing
drizzle to fall over portions of the region. This change in
precipitation type has eaten away at some of our snow totals and
with this forecast package we have tried to capture the lower snow
totals. As the night progresses the low will pass across Duluth
heading east. On the backside of this low is an extremely tight
pressure gradient. Very gusty winds will be expected with speeds
upwards of 45 mph possible. This will lead to areas of blowing snow
and snow drifts. With the strong NW winds filtering in on the
backside of the low the chances of a gravity wave forming in the lee
of the North Shore are high. This lingering feature could bring an
additional couple of inches across northern WI and the Bayfield
Peninsula.

With the winds shifting to out of the northwest we will see lake
effect snow showers transition from the North Shore to the South
Shore overnight as well. Iron, and Ashland are under the gun for an
additional 3 to 6 inches after midnight.

Putting snow aside there is concern about the arctic air that
plunges in behind the system. Overnight lows for tonight are
expected to bottom out around -5F along our western edge. However,
the strong northwest winds could lead to wind chills around -25F in
the morning. A wind chill advisory may be needed. These cold
temperatures stick around through Monday with Tuesday morning also
expected to be on the chilly side.

By the midweek point temperatures begin to trend up once again with
highs climbing above freezing on Thursday. Additionally, Thursday
will bring our next chance for precipitation across the Northland
again. At this time it is too soon to narrow down in snow totals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 542 PM CST Sun Dec 5 2021

The large system that brought the wintry mix of precipitation types,
along with some accumulating snow, will depart the region Monday.
This will bring a gradual end to the precipitation for much of the
area. Gusty northwest winds will affect all terminals tonight
through Monday. Cigs and vsbys will vary based on the intensity of
the snow, and run from LIFR/IFR/MVFR, improving to VFR by Monday
afternoon.

&&

.MARINE...
Issued at 434 PM CST Sun Dec 5 2021

A deepening low pressure is approaching the head of the Lake this
evening with Gales along portions of the North Shore. As the low
crosses there will be a brief lull (and a winds shift) before an
extremely strong pressure gradient develops in the wake of the
system. To account for this we have a Storm Watch out for Monday.
Waves will respond accordingly to the strong winds and will build
in excess of 10 feet today and into Monday downstream of the
prevailing wind direction as the winds shift around the center of
the area of low pressure.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   5  11  -5  14 /  80   0   0   0
INL  -4   3  -9  10 /  70  10   0   0
BRD   1   5  -3  18 /  50   0   0   0
HYR  10  18  -5  16 /  70  10   0   0
ASX  13  22  -2  16 /  80  40   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Monday for WIZ001>003-009.

     Winter Weather Advisory until 6 AM CST Monday for WIZ006>008.

     Winter Storm Warning until noon CST Monday for WIZ004.

MN...Winter Storm Warning until 6 AM CST Monday for MNZ010>012-
     018>020-025-026-035-037.

     Winter Weather Advisory until midnight CST tonight for MNZ033-
     034-036-038.

     Blizzard Warning until 6 AM CST Monday for MNZ021.

LS...Storm Watch from 9 PM CST this evening through Monday morning
     for LSZ121-140>148-150.

     Small Craft Advisory until 9 PM CST this evening for LSZ121-
     142>148-150.

     Gale Warning until 7 PM CST this evening for LSZ140-141.

&&

DISCUSSION...Britt
AVIATION...GSF/LE
MARINE...Britt
Hazardous weather outlook, Dec 5, 4:20 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
420 PM CST Sun Dec 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
420 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A large winter storm will continue to affect the Northland through
Monday morning. Winter Weather Advisories, Winter Storm Warnings,
and a Blizzard Warning are in effect. Travel conditions will
deteriorate and become difficult to impossible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snowbelt along the South Shore, especially in Iron and
Ashland Counties, could see higher snow amounts into Monday due
to lake effects. Winter Storm Warnings are in effect.

Wind Advisories may be needed as the system departs Monday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
420 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Small craft advisories and gale warnings continue. Winds will
then turn to the northwest and increase to possible storm force
gusts tonight, which will pose a hazard to all ships. A Storm
Watch is in effect for all zones, and a Storm Warning may be
needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible storm force gusts continue through Monday as the system
departs to the east, posing a threat to all ships.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 5, 7:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
705 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             MCGREGOR                46.61N 93.31W
12/05/2021  M3.0 INCH        AITKIN             MN   PUBLIC

&&

BJH
Local storm report, Dec 5, 7:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
706 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     SNOW             SAWBILL LAKE            47.87N 90.89W
12/05/2021  M8.5 INCH        COOK               MN   PUBLIC

&&

BJH
Local storm report, Dec 5, 7:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
707 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             CHISHOLM                47.49N 92.89W
12/05/2021  M9.0 INCH        ST. LOUIS          MN   COCORAHS

&&

BJH
Local storm report, Dec 5, 7:08 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
708 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     SNOW             2 ESE EVELETH           47.45N 92.50W
12/05/2021  M9.0 INCH        ST. LOUIS          MN   PUBLIC

&&

BJH
Local storm report, Dec 5, 7:09 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
709 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             SILVER BAY              47.29N 91.28W
12/05/2021  M6.0 INCH        LAKE               MN   PUBLIC

&&

BJH
Local storm report, Dec 5, 7:10 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             6 ESE BRITT             47.61N 92.44W
12/05/2021  M6.8 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 7:11 PM CSTGale WarningDLH19 hr
Dec 6, 12:21 AM CSTWinter Weather AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more16 hr
Dec 6, 1:06 AM CSTStorm WarningDLH13 hr
Dec 6, 2:39 AM CSTHeavy Freezing Spray WarningDLH11 hr
Dec 6, 12:38 PM CSTSmall Craft AdvisoryDLH4 hr
Dec 6, 4:07 PM CSTWind Chill AdvisoryDLHCarlton, Cook, Lake, Saint Louis16 hr
Dec 6, 4:13 PM CSTSmall Craft AdvisoryDLH18 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.